Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Quad Cities, IA

March 21, 2007Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 21, 2007, 2:29 PM CDT for Linn County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2007, 2:29 PM CDT (19:29 UTC)
Expired
Mar 21, 2007, 3:00 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 10:24 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 211930
SVRDVN
IAC113-212000-
/O.NEW.KDVN.SV.W.0008.070321T1929Z-070321T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 300 PM CDT.

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED OVER CEDAR RAPIDS...AND MOVING NORTHEAST AT 45 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGVILLE AND WHITTIER AROUND 240 PM CDT...
  VIOLA AROUND 245 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4199 9176 4183 9164 4197 9138 4226 9140
      4227 9165

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 211943
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT WED MAR 21 2007

IAC113-212000-
/O.CON.KDVN.SV.W.0008.000000T0000Z-070321T2000Z/
LINN IA-
241 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR LINN COUNTY...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED APPROXIMATELY NEAR MARION AIRPORT...OR ABOUT 9
MILES EAST OF CEDAR RAPIDS...MOVING NORTHEAST AT 40 MPH. THIS STORM 
WILL PASS JUST SOUTH OF SPRINGVILLE BETWEEN 245 PM AND 3 PM CDT.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4199 9176 4183 9164 4197 9138 4226 9140
      4227 9165

$$

SHEETS
000 
WWUS53 KDVN 211954
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED MAR 21 2007

IAC113-212002-
/O.EXP.KDVN.SV.W.0008.000000T0000Z-070321T2000Z/
LINN IA-
252 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY HAS BEEN 
CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING PENNY SIZE HAIL 
HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA.

LAT...LON 4199 9176 4183 9164 4197 9138 4226 9140
      4227 9165

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:08 AM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, Mar 21, 3:08 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 AM CDT WED MAR 21 2007

.DISCUSSION...
WET SPRING PATTERN HAS BEGUN OVER THE CWA WITH ROUND OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA.  SUBJECTIVE 00Z UPPER AIR
ANALYSIS INDICATES 850MB WARM/MOIST SURGE PUSHING N THROUGH THE MO
VALLEY...WITH 50KT LOW-LEVEL JET STREAK ACROSS MN.  PROFILER DATA
INDICATES JET HAS ALSO INCREASED ABOVE 50KT IN THE LAST FEW HOURS IN
KS/MO AS WELL AND IS VEERING TOWARD IA.  LINE OF SHRA/TSRA HAS
DEVELOPED IN AREA OF SPEED CONVERGENCE AND ON THE NOSE OF THE
WARM/MOIST ADVECTION ACROSS IA/MO...MOVING NEWD.  NRN STREAM
UPPER-LEVEL TROUGH IS MOVING ASHORE IN THE NW...AND SRN STREAM LOW
IS DEVELOPING NEAR SRN CA WITH 90M HEIGHT FALLS ALONG THE COAST.
NRN STREAM TROUGH IS BEING REINFORCED BY UPPER-LEVEL JET STREAM
DIVING S AT 130KT+ ALONG THE NW COAST.

MAIN FORECAST ISSUES CENTER AROUND PRECIP AND CONVECTIVE POTENTIAL
TODAY AND TONIGHT.  ONGOING PRECIP SHOULD BE THROUGH MOST OF THE CWA
BY MORNING...WITH SOME REMAINING SHRA/EMBEDDED TSRA IN THE NERN
QUARTER OF THE CWA.  THAT ACTIVITY SHOULD MOVE THROUGH BY
MID-MORNING...LEAVING UNCERTAIN WEATHER FOR THE LATE MORNING AND
AFTERNOON HOURS.  NAM THINS LOW CLOUD DECK MUCH MORE THAN GFS...BUT
WITH STRENGTH OF LOW-LEVEL MOISTURE ADVECTION AND EXTENT OF DECK
OVERNIGHT WOULD ARGUE FOR CLOUDIER SOLUTION.  TEMPS SHOULD STILL BE
ABLE TO JUMP INTO THE 60S AND EVEN NEAR 70 SOUTH JUST FROM WARM AIR
ADVECTION...BUT WITHOUT SOME SUN...WILL NOT SEE ENOUGH INSTABILITY
TO SUPPORT PRE-FRONTAL TSRA DEVELOPING IN THE LATE AFTERNOON/EARLY
EVENING.  HAVE CONTINUED TO PULL BACK AFTERNOON POPS...THOUGH WILL
CONTINUE TO NOTE THAT SHOULD CLOUDS BREAK UP MORE THAN
FORECAST...AREA WOULD NEED TO BE MONITORED FOR SVR POTENTIAL IN THE
LATE AFTERNOON/EARLY EVENING.  MAIN THREAT OF SVR WILL BE IN THE
LATE EVENING/EARLY OVERNIGHT HOURS ALONG FRONT AND LIKELY IN THE
FORM OF A LINE OF CONVECTION GIVEN LINEAR FRONTAL FORCING...WITH
SOME WIND THREAT EARLY IN THE EVENT IF ANY BOWING SEGMENTS CAN
PROGRESS INTO THE CWA.  NRN STREAM TROUGH WILL PROVIDE SUPPORT TO
SFC FORCING ALONG FRONT...AS WELL AS RT ENTRANCE REGION OF
STRENGTHENING UPPER-LEVEL JET STREAK.  850MB THETA-E AXIS POINTS
INTO SWRN IA BY 21Z AND INTO E CTRL IA BY 03Z...JUST AHEAD OF UPPER
TROUGH...FUELING CONVECTION ALONG FRONT.  PWATS REMAIN HIGH...BUT
MODELS HAVE ALSO BEEN TRENDING MORE PROGRESSIVE WITH FROPA...SO
CONCERNS OF TRAINING ALONG A QUASI-STATIONARY FRONT HAVE
DIMINISHED.  FRONT IS PROGGED TO STALL NEAR CTRL/NRN MO FOR A COUPLE
OF DAYS...AND SRN CWA HAS A HIGHER RISK OF SEEING PERSISTENT
RAINFALL.

BROUGHT POPS AND CLOUD COVER DOWN POST-FRONTAL AS DRIER AIR AND HIGH
PRESSURE BUILD INTO THE CWA...AND ALSO SHADED TEMPS DOWN JUST A
BIT.  NAM/GFS ARE MORE AGGRESSIVE THAN ECMWF IN DROPPING HIGH
PRESSURE S OUT OF THE UPPER MS RIVER VALLEY TOWARD THE SRN GREAT
LAKES.  HAVE BLENDED BETWEEN BY KEEPING NRN HALF OF CWA DRY BUT
MAINTAINING SCHC/LOW CHC POPS IN THE SRN TIER THROUGH FRI-SAT AS
SHORTWAVE RIDGE IN WAKE OF NRN STREAM TROUGH WOULD SUPPORT
SUBSIDENCE.

MADE NO CHANGES BEYOND EARLY SATURDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Mar 21, 9:44 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT WED MAR 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
944 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO EASTERN IOWA LATE
THIS MORNING...SHIFTING INTO NORTHWEST ILLINOIS THROUGH THE NOON
HOUR. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...PRIMARILY
NORTH OF INTERSTATE 80. THE MAIN RISK WILL BE HAIL UP TO 1 INCH IN
DIAMETER AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND OVERNIGHT. THE
PRIMARY THREATS FROM STORMS LATER TODAY WILL BE HAIL UP TO THE
SIZE OF NICKELS AND DAMAGING WIND GUSTS.

MINOR TO MODERATE FLOODING CONTINUES AT SEVERAL LOCATIONS ON IOWA
TRIBUTARY RIVERS UNTIL FURTHER NOTICE. HIGH WATER CONTINUES ON
SEVERAL IOWA TRIBUTARY RIVERS...AS WELL AS ALONG THE MISSISSIPPI
RIVER SOUTH OF MUSCATINE...UNTIL FURTHER NOTICE. PLEASE SEE THE
LATEST FLOOD STATEMENTS FOR DETAILS.

THUNDERSTORMS THIS MORNING ARE MOVING EAST ALONG A NORTHWARD
MOVING WARM FRONT. THESE WILL CONTINUE TO MOVE EAST TO NORTHEAST
ACROSS THE OUTLOOK AREA THROUGH MIDDAY. A COLD FRONT WILL MOVE
THROUGH THE AREA TONIGHT WITH ADDITIONAL THUNDERSTORMS ALONG AND
WELL AHEAD OF THE BOUNDARY IN THE MOIST...UNSTABLE AIRMASS THAT
WILL BE ACROSS THE AREA. THE POTENTIAL FOR SEVERE WEATHER THIS
AFTERNOON WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF CLEARING AND
DESTABILIZATION THAT OCCURS. THE STORM PREDICTION CENTER HAS A
SLIGHT RISK FOR THE OUTLOOK AREA ROUGHLY NORTHWEST OF A LINE FROM
FAIRFIELD IOWA TO FREEPORT ILLINOIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONGOING THUNDERSTORMS MAY LINGER SOUTH OF HIGHWAY 34 THURSDAY
MORNING. THUNDERSTORMS MAY ALSO DEVELOP SOUTH OF HIGHWAY 34 ON
FRIDAY NEAR A WARM FRONT ACROSS NORTHERN MISSOURI. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...THOUGH REPEATED
MODERATE RAINFALL EVENTS MAY COMPOUND ANY ONGOING FLOODING SOUTH
OF HIGHWAY 34.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. THOUGH IT IS TOO EARLY TO DETERMINE THE
TIMING...AS WELL AS THE POTENTIAL FOR HEAVY RAINFALL OR SEVERE
THUNDERSTORMS...ADDITIONAL HEAVY RAINFALL WOULD CONTRIBUTE TO
FURTHER FLOODING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

SHEETS

In the hours before

Local storm report, Mar 21, 1:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             MARTELLE                42.02N 91.36W
03/21/2007  E0.25 INCH       JONES              IA   TRAINED SPOTTER

0124 PM     HAIL             GALENA                  42.42N 90.43W
03/21/2007  E0.25 INCH       JO DAVIESS         IL   CO-OP OBSERVER

&&

MIKEZ
Special weather statement, Mar 21, 1:37 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT WED MAR 21 2007

IAZ053-065-067-078-212000-
CEDAR IA-JONES IA-LOUISA IA-MUSCATINE IA-
137 PM CDT WED MAR 21 2007

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN IOWA...

AT 130 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM ANAMOSA TO WAPELLOW. THESE STORMS
WERE MOVING EAST AROUND 45 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL AND HAIL UP TO A HALF INCH IN
DIAMETER. THE STORMS WILL EXIT THE AREA BY 230 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN
IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON.

IAZ054-066-068-ILZ001-002-007-009-015-016-024-212000-
CARROLL IL-CLINTON IA-HENRY IL-JACKSON IA-JO DAVIESS IL-MERCER IL-
ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-WHITESIDE IL-
137 PM CDT WED MAR 21 2007

...STRONG THUNDERSTORMS MOVING INTO FAR EASTERN IOWA AND
NORTHWEST ILLINOIS...

A LINE OF STRONG THUNDERSTORMS WAS MOVING INTO FAR EASTERN IOWA AT
130 PM. THE STORMS...MOVING EAST AROUND 45 MPH...WILL REACH THE AREA
FROM THE BELLEVUE TO THE QUAD CITIES BY 2 PM. PERIODS OF HEAVY
RAINFALL AND PEA SIZE HAIL CAN BE EXPECTED. ISOLATED STORMS MAY
BRIEFLY PRODUCE HAIL UP TO A HALF INCH IN DIAMETER. THE FAST MOVING
STORMS WILL MOVE ACROSS NORTHWEST ILLINOIS BETWEEN 2 AND 3 PM...
WITH A FEW STILL CAPABLE OF PRODUCING SMALL HAIL.

SHEETS
Local storm report, Mar 21, 1:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             OLIN                    42.00N 91.14W
03/21/2007  E0.25 INCH       JONES              IA   TRAINED SPOTTER

            DURATION 4 MINUTES

&&

MIKEZ
Local storm report, Mar 21, 1:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             6 E GALENA              42.42N 90.31W
03/21/2007  E0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 21, 1:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
159 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             4 W CEDAR RAPIDS        41.97N 91.74W
03/21/2007  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 21, 2:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             CEDAR RAPIDS            41.97N 91.67W
03/21/2007  E0.25 INCH       LINN               IA   TRAINED SPOTTER

            PEA SIZE HAIL ON SOUTHWEST SIDE OF TOWN.

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 1:12 PM CDTSevere Thunderstorm WarningDVNLouisa15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.